Alert archive / Michigan / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Grand Rapids, MI

July 21, 1999Allegan County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 21, 1999, 7:26 AM EDT for Allegan County, Kalamazoo County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 1999, 7:26 AM EDT (11:26 UTC)
Expired
Jul 21, 1999, 8:30 AM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allegan County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 211134
FFWGRR
MIC005-077-211230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
726 AM EDT WED JUL 21 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 830 AM EDT

* AT 725 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 2 MILES SOUTHWEST OF OTSEGO...OR ABOUT 4 MILES WEST
  OF PLAINWELL...MOVING SOUTHEAST AT 40 MPH.

* RAINFALL ESTIMATES INDICATE AREAS OF ALLEGAN AND KALAMAZOO 
COUNTIES ARE RECEIVING 2 TO 3 INCH ACCUMULATION WITHIN ONE HOUR.  
EMERGENCY OFFICIALS HAVE ALSO REPORTED SECTIONS OF THE CITY OF 
ALLEGAN UNDER 3 FEET OF WATER. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICK2LY.
MOVE TO HIGHER GROUND.

LAT...LON 4255 8575 4242 8573 4213 8541 4230 8538

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:15 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 4:15 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EDT WED JUL 21 1999

MESOSCALE CONVECTIVE COMPLEX BEARING DOWN ON WRN COUNTIES OF CWA
EARLY THIS MORNING. SFC WARM FRONT MADE PROGRESS NWD OVERNIGHT AND
NOW EXTENDS ALONG THE WI/IL BORDER THEN SE ACROSS SRN LAKE MI INTO
NWRN IN. THICKNESS DIFLUENCE PATTERN STILL SUGGESTS THIS MCC SHOULD
TAKE MORE OF AN ESEWD TRACK OVER THE NEXT SEVERAL HOURS. THIS WILL
BRING THE AXIS OF HEAVIEST RAINFALL ACROSS THE SWRN PART OF THE CWA
THIS MORNING...ALONG AND SOUTHWEST OF A LINE FROM GRAND HAVEN TO GRR
TO JXN. MKE HAS REPORTED A LITTLE OVER 1.4 QPF SINCE THE RAIN
STARTED THERE. WILL MENTION HEAVY RAIN IN THE ZONE FORECAST FOR THE
MORNING HOURS ACROSS MUCH OF THE CWA. WILL NOT ISSUE FLASH FLOOD
WATCH GIVEN THE GUIDANCE VALUES FROM RFC. IT WOULD TAKE 2.5 TO 3.0
INCHES IN 3 HOURS TO GIVE US FLOODING PROBLEMS. PWAT VALUES NEAR
2.00 INCHES ACROSS CWA AT 12Z (ACCORDING TO 00Z ETA RUN)...SO WE
COULD EASILY SEE LOCAL AMOUNTS NEAR 2.00 INCHES FROM THIS CONVECTION
OVER AREAS SW OF GRR. WILL CLOSELY MONITOR THESE COUNTIES FOR ANY
ISOLATED FLOODING PROBLEMS.

THE MCC NOW MOVING INTO THE AREA DEVELOPED IN A REGION OF UPPER
LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 70 KT JET TO OUR
NORTHEAST COUPLED WITH LOW-MID LEVEL CONVERGENCE...THERMAL
ADVECTION...AND DPVA WITH ASSOCIATED UPSTREAM VORT LOBE. MODELS
PICKED UP ON THE LOW LEVEL FEATURES...BUT MISSED THE UPPER LEVEL
DIVERGENCE. THEREFORE...MODEL QPF SHOWED MOST OF THE DEEP CONVECTION
STAYING SW OF LOWER MICHIGAN. OTHER THAN THIS GLARING ERROR...MODELS
IN GENERAL AGREEMENT WITH FEATURES THROUGH 48 HOURS.

ONCE THE MCC PUSHES THROUGH THIS MORNING...SUBSIDENCE MOVES IN THIS
AFTERNOON AND SFC WARM FRONT DISINTEGRATES. WEAK GRADIENT WITH WEAK
SRLY SFC FLOW SETTING UP THIS AFTERNOON. LOW AND MID LEVEL MOISTURE
LINGERS...SO LITTLE SS EXPECTED THIS AFTERNOON. ALTHOUGH OUTFLOW
BOUNDARIES WILL BE ABOUT THE REGION...LACK OF ANY ORGANIZED SURFACE
CONVERGENCE AND STABILIZED ATMOSPHERE SHOULD PRECLUDE ANY ADDITIONAL
CONVECTIVE DEVELOPMENT THIS AFTERNOON.

WITH LOW LEVEL MOISTURE ABUNDANT AND LACK OF MIXING TONIGHT...FOG
FORMATION IS A GOOD BET. FOR THURSDAY...CU SCHEME INDICATES
WIDESPREAD CU DEVELOPMENT. TEMPS AT H85 WARM TO AROUND 18C BETWEEN
18-00Z. THIS WOULD INDICATE HIGHS IN THE UPPER 80S TO NEAR 90
INLAND. WEAK GRADIENT WILL ALLOW LAKE BREEZE FORMATION...BUT SHOULD
NOT PENETRATE MUCH FURTHER INLAND THAN IMMEDIATE LAKE SHORE
COUNTIES. IT APPEARS CONVECTIVE ACTIVITY WILL STAY NORTH OF CWA ON
THURSDAY...WITH MCS PROPAGATION LIKELY AFFECTING THE UPPER PENINSULA
AND FAR NRN LOWER MICHIGAN. INSTABILITY PARAMETERS IMPRESSIVE
THURSDAY WITH ETA SUGGESTING CAPES TO 3000 J/KG...BUT LACK OF
DYNAMICS OR SURFACE BOUNDARIES AND CAPPED MID LEVELS SHOULD KEEP
THREAT OF CONVECTIVE DEVELOPMENT TO A MINIMUM.

GREENE

.EXTENDED FORECAST...ENSEMBLES OF MRF SHOW UPPER PATTERN BECOMING
RATHER STABLE. UPPER TROF WILL REMAIN NEAR THE WEST AND EAST COASTS
OF THE UNITED STATES...WHILE THE LONGWAVE RIDGE REMAINS IN THE
CENTER OF THE COUNTRY. THIS MEANS THE RING OF FIRE WILL REMAIN NEAR
MI THROUGH AT LEAST EARLY NEXT WEEK. EVERY 36 TO 48HRS...WAVES WILL
MOVE THROUGH THE AREA AND CREATE MORE THUNDERSTORMS. ALL OF THE
MEDIUM RANGE MODELS DISAGREE ON THE EXACT TIMING OF THE SHORTWAVES.
THE NOGAPS DOES NOT BRING COOLER AIR IN UNTIL AT LEAST TUE OF NEXT
WEEK...WHILE THE CANADIAN MODEL BRINGS ANOTHER WAVE THROUGH BY
SATURDAY. THE CANADIAN IS SLOWER THAN THE MRF/AVN. WITH THAT
NOTED...WILL KEEP SCATTERED THUNDERSTORMS FRI NIGHT/SAT MORNING.
CONVECTION MORE LIKELY LATE SUNDAY OR MONDAY...BUT WILL LEAVE
CURRENT EXTENDED FCST AS IS SINCE CONSIDERABLE TIMING UNCERTAINTY
REMAINS. ADDED WARM AND HUMID TO FCST WORDING.

MARINO

.GRR...NONE.

In the hours before

Special weather statement, Jul 21, 6:00 AM EDT, 1 hour 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT WED JUL 21 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
SEVERE WEATHER IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...VERY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH WILL
ACCOMPANY A CLUSTER OF THUNDERSTORMS MOVING ACROSS SOUTHERN LOWER
MICHIGAN THIS MORNING ALONG AND SOUTH OF THE INTERSTATE 96 CORRIDOR.
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY SOUTH OF A LINE FROM
HOLLAND TO GRAND RAPIDS TO LANSING...INCLUDING THE KALAMAZOO...
BATTLE CREEK...AND JACKSON AREAS. RAINFALL OF 1 TO 3 INCHES IN A TWO
OR THREE HOUR PERIOD WILL RESULT IN MINOR URBAN AND SMALL STREAM AND
CREEK FLOODING. THUNDERSTORMS SHOULD MOVE OUT OF THE REGION BY EARLY
AFTERNOON.

DISCUSSION...
A CLUSTER OF THUNDERSTORMS MOVING SOUTHEAST ALONG A WARM FRONT...
WHICH EXTENDED FROM SOUTHERN WISCONSIN ACROSS LAKE MICHIGAN INTO
NORTHERN INDIANA...WILL AFFECT SOUTHERN LOWER MICHIGAN THIS MORNING
AND EARLY THIS AFTERNOON. THE STORMS SHOULD CLEAR THE LANSING AND
JACKSON AREAS AROUND MIDDAY. THE WARM FRONT WILL LIFT NORTH OF THE
AREA THIS AFTERNOON...WHICH WILL INTRODUCE A SOUTHERLY WIND FLOW AND
LEAD TO INCREASING HEAT AND HUMIDITY FOR THURSDAY AND THROUGH THE
END OF THE WEEK.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY...

A SOUTHERLY WIND FLOW AROUND THE BERMUDA HIGH PRESSURE SYSTEM OVER
THE EASTERN U.S. WILL KEEP HEAT AND HUMIDITY IN PLACE ACROSS THE
SOUTHERN GREAT LAKES REGION INTO THE WEEKEND. UPPER LEVEL
DISTURBANCES MOVING EAST OVER THE UPPER LEVEL RIDGE WILL REMAIN
NORTH OF THE AREA ON THURSDAY...BUT MAY CLIP PORTIONS OF CENTRAL AND
SOUTHERN LOWER MICHIGAN ON FRIDAY AND SATURDAY. SCATTERED
THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY AND SATURDAY...BUT
WIDESPREAD SEVERE WEATHER IS NOT FORECASTED. AS WITH THIS MORNINGS
ACTIVITY...HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORMS LATER THIS WEEK. ISOLATED SEVERE WEATHER IS POSSIBLE.

GREENE
Special weather statement, Jul 21, 6:00 AM EDT, 1 hour 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT WED JUL 21 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
SEVERE WEATHER IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...VERY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH WILL
ACCOMPANY A CLUSTER OF THUNDERSTORMS MOVING ACROSS SOUTHERN LOWER
MICHIGAN THIS MORNING ALONG AND SOUTH OF THE INTERSTATE 96 CORRIDOR.
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY SOUTH OF A LINE FROM
HOLLAND TO GRAND RAPIDS TO LANSING...INCLUDING THE KALAMAZOO...
BATTLE CREEK...AND JACKSON AREAS. RAINFALL OF 1 TO 3 INCHES IN A TWO
OR THREE HOUR PERIOD WILL RESULT IN MINOR URBAN AND SMALL STREAM AND
CREEK FLOODING. THUNDERSTORMS SHOULD MOVE OUT OF THE REGION BY EARLY
AFTERNOON.

DISCUSSION...
A CLUSTER OF THUNDERSTORMS MOVING SOUTHEAST ALONG A WARM FRONT...
WHICH EXTENDED FROM SOUTHERN WISCONSIN ACROSS LAKE MICHIGAN INTO
NORTHERN INDIANA...WILL AFFECT SOUTHERN LOWER MICHIGAN THIS MORNING
AND EARLY THIS AFTERNOON. THE STORMS SHOULD CLEAR THE LANSING AND
JACKSON AREAS AROUND MIDDAY. THE WARM FRONT WILL LIFT NORTH OF THE
AREA THIS AFTERNOON...WHICH WILL INTRODUCE A SOUTHERLY WIND FLOW AND
LEAD TO INCREASING HEAT AND HUMIDITY FOR THURSDAY AND THROUGH THE
END OF THE WEEK.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY...

A SOUTHERLY WIND FLOW AROUND THE BERMUDA HIGH PRESSURE SYSTEM OVER
THE EASTERN U.S. WILL KEEP HEAT AND HUMIDITY IN PLACE ACROSS THE
SOUTHERN GREAT LAKES REGION INTO THE WEEKEND. UPPER LEVEL
DISTURBANCES MOVING EAST OVER THE UPPER LEVEL RIDGE WILL REMAIN
NORTH OF THE AREA ON THURSDAY...BUT MAY CLIP PORTIONS OF CENTRAL AND
SOUTHERN LOWER MICHIGAN ON FRIDAY AND SATURDAY. SCATTERED
THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY AND SATURDAY...BUT
WIDESPREAD SEVERE WEATHER IS NOT FORECASTED. AS WITH THIS MORNINGS
ACTIVITY...HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORMS LATER THIS WEEK. ISOLATED SEVERE WEATHER IS POSSIBLE.

GREENE

Nearby

Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.